Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Buffalo, NY

January 9, 2015Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jan 9, 2015, 10:44 AM EST for Lewis County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2015, 10:44 AM EST (15:44 UTC)
Expired
Jan 9, 2015, 11:30 AM EST
In force
46 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
114 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WWUS81 KBUF 091544
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1040  AM EST FRI JAN 9 2015

NYZ006>008-091630-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1044 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW MOVES SOUTH OVER THE TUG HILL PLATEAU...

* AT 1040 AM EST...A LAKE EFFECT SNOW BAND WAS QUICKLY MOVING SOUTH  
  TOWARD THE TUG HILL PLATEAU WHILE PRODUCING SNOWFALL RATES OF 1    
  TO 3 INCHES PER HOUR AND A VISIBILITY OF A QUARTER OF A MILE       
  OR LESS.  THIS BAND WILL WEAKEN AROUND MIDDAY AS IT BRIEFLY LOSES  
  ITS CONNECTION TO LAKE ONTARIO.  HOWEVER...THE BAND IS EXPECTED TO 
  REORGANIZE EARLY THIS AFTERNOON OVER THE TUG HILL PLATEAU.

* SOME LOCATIONS AFFECTED BY THE LAKE EFFECT SNOW BAND INCLUDE...    
  ADAMS AND SANDY CREEK... 
  CARTHAGE AND HIGHMARKET...
  LOWVILLE AND INDIAN RIVER...

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 35 AND 44.

DRIVING WITHIN THIS SNOW BAND WILL BE DIFFICULT AT TIMES WITH SNOW
COVERED AND SLIPPERY ROADWAYS. IF TRAVELING ACROSS THE AREA SLOW DOWN
AND BE PREPARED FOR RAPIDLY CHANGING ROAD AND WEATHER CONDITIONS.

LAT...LON 4360 7513 4343 7550 4348 7580 4345 7582
      4348 7649 4353 7642 4354 7624 4358 7621
      4380 7624 4386 7633 4390 7620 4387 7621
      4390 7614 4394 7615 4409 7517 4364 7510

$$

ZAFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 9, 7:27 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 9, 7:27 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
727 AM EST FRI JAN 9 2015

.SYNOPSIS...
A SIGNIFICANT LAKE EFFECT SNOW EVENT WILL CONTINUE TO UNFOLD EAST OF
LAKES ERIE AND ONTARIO THROUGH SATURDAY. THE MORNING COMMUTES IN THE
BUFFALO AND WATERTOWN AREAS WILL BE SEVERELY IMPACTED BY HEAVY LAKE
EFFECT SNOW FALL BEFORE THE BANDS SHIFT SOUTHWARD DURING THE DAY
FRIDAY. ACCUMULATIONS BY SATURDAY EVENING EAST OF LAKE ERIE COULD BE
2 TO 3 FEET...AND EAST OF LAKE ONTARIO ACCUMULATIONS COULD BE 3 TO 5
FEET.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VERY ACTIVE PERIOD AS LIGHT GENERAL SYNOPTIC SNOWFALL HAS GIVEN
WAY TO INTENSE BANDS OF LAKE EFFECT SNOW EAST OF THE EASTERN GREAT
LAKES.

PATTERN-WISE...A VIGOROUS SHORTWAVE IS OVER EASTERN LAKE ERIE THIS
MORNING...WHILE ADDITIONAL SHORTWAVES ARE SEEN OVER NORTHERN
MANITOBA AND SASKATCHEWAN.

THIS UPPER LEVEL TROUGH WILL REMAIN OVER THE GREAT LAKES AND
NORTHEAST REGION AS SEVERAL UPSTREAM SHORTWAVES PASS THROUGH THE
BASE OF THE TROUGH THROUGH FRIDAY NIGHT. COLD AIR WILL CONTINUE TO
DEEPEN WITHIN THE BASE OF THE TROUGH...WITH CURRENT 850 HPA
TEMPERATURES BETWEEN -16C AND -18C DROPPING TO AROUND -22 TO -24C BY
THE CLOSE OF FRIDAY NIGHT.

REGIONAL RADARS THIS MORNING DISPLAY A HEAVY BAND OF LAKE EFFECT
SNOW EAST OF LAKE ERIE...EXTENDING ACROSS THE SOUTHERN PORTION OF
THE CITY OF BUFFALO TO THE AIRPORT TO GENESEE AND EASTERN ORLEANS
AND WESTERN MONROE COUNTY. THIS BAND OF SNOW...WITH 2 TO 3" PER HOUR
SNOWFALL RATES AND SEVERAL RUMBLES OF THUNDER HAS EDGED SOUTHWARD IN
THE PAST FEW HOURS.

LAKE EFFECT PARAMETERS ARE VERY FAVORABLE FOR THIS HEAVY BAND OF
LAKE EFFECT SNOW TO CONTINUE THROUGH THE MORNING RUSH HOUR. AS
NOTED...A FEW RUMBLES OF THUNDER ARE POSSIBLE EARLY THIS MORNING
WITHIN THIS SNOWBAND. SNOWFALL RATES 2 TO 3 INCHES PER HOUR
ARE POSSIBLE AS THE BAND BEGINS ITS SOUTHWARD PUSH DURING THE
MORNING RUSH HOUR THROUGH THE BUFFALO METRO AREA...AND BATAVIA AREA.

THIS UPPER LEVEL SHORTWAVE WILL CROSS WESTERN NEW YORK IN THE NEXT
FEW HOURS...AND VEERING WINDS BEHIND THE SHORTWAVE WILL
ACCELERATE THIS LAKE EFFECT SNOWBAND SOUTHWARD MID
MORNING...REACHING FAR SOUTHERN ERIE AND THE FAR NORTHERN PORTIONS
OF THE SOUTHERN TIER BY LATE MORNING. A BRIEF PERIOD OF DRIER AIR
BEHIND THE SHORTWAVE WILL ACT TO DECREASE THE SNOWFALL RATES...AND
WITH A BIT OF WIND SHEAR THE SNOWBAND MAY BE BRIEFLY DISORGANIZED
FOR A TIME LATE THIS MORNING AND EARLY AFTERNOON.

AS SEVERAL UPSTREAM SHORTWAVES PASS THROUGH THE UPPER LEVEL
TROUGH...EXPECT THIS LAKE EFFECT SNOWBAND TO OSCILLATE A BIT. A
NORTHWARD TRACK MAY TAKE THIS SNOWBAND BACK TOWARDS THE SOUTHTOWNS
OF BUFFALO BY LATE THIS AFTERNOON...FOR WHICH ADDITIONAL HEADLINES
MAY BE NEEDED.

BY TONIGHT ANOTHER UPTICK IN SNOWFALL RATES ARE LIKELY. THIS WILL BE
THE RESULT OF THE SOUTHWEST WINDS ALONG THE LONG FETCH OF THE
LAKE...INCREASED LOW LEVEL CONVERGENCE...LAKE INDUCED EQUILIBRIUM
LEVELS STILL OVER 10K FEET...AND INCREASING MOISTURE AHEAD OF
ANOTHER SHORTWAVE. WITH THE INCREASE IN STRENGTH OF THIS LAKE ERIE
SNOWBAND...A GOOD WESTERLY PUSH WILL BRING DECENT SNOWS AS FAR
INLAND AS LIVINGSTON COUNTY OVERNIGHT...FOR WHICH A LAKE EFFECT SNOW
ADVISORY WILL CONTINUE. THIS BAND OF SNOW LAKE EFFECT SNOW MAY
SETTLE SOUTHWARD LATER OVERNIGHT BACK TOWARDS THE SOUTHERN
TIER...BEFORE MAKING ITS FINAL NORTHWARD PUSH LATE FRIDAY NIGHT AND
TOWARDS SATURDAY MORNING.

OFF LAKE ONTARIO...REGIONAL RADARS THIS MORNING DISPLAY THE
BEGINNINGS OF A LAKE EFFECT SNOWBAND OVER THE SAINT LAWRENCE VALLEY
AS THE GENERAL SNOWFALL IS COMING TO AN END. AS WINDS ALIGN THIS
MORNING EXPECT THIS SNOWBAND TO BECOME BETTER ORGANIZED. INCREASING
SNOWFALL RATES NEARING AN INCH PER HOUR WILL BE FOUND IN THE
VICINITY OF WATERTOWN TO PHILADELPHIA...AS WELL AS THE SAINT
LAWRENCE VALLEY...MAKING FOR THE BEGINNINGS OF DIFFICULT TRAVEL. AS
WINDS BECOME A BIT MORE WESTERLY CONVERGENCE INTO THIS SNOWBAND
SHOULD INCREASE AS WINDS ALONG THE NORTHERN SHORELINE VEER QUICKER
THAN OVER THE LAKE. THIS INCREASE IN CONVERGENCE...LOWERING OF WIND
SHEAR AND INCREASE IN LAKE EQUILIBRIUM LEVELS SHOULD ESTABLISH A
STRONG BAND OF LAKE EFFECT SNOW BY MID MORNING. WE DONT EXPECT AS
MUCH OSCILLATION TO THE LAKE ONTARIO BAND AS THE LAKE ERIE
BAND...WITH THE LAKE EFFECT SNOWBAND LARGELY FALLING ACROSS
JEFFERSON AND NORTHERN LEWIS COUNTIES THROUGH THE DAYLIGHT HOURS.
SNOWFALL RATES OF AT LEAST 3 INCHES PER HOUR ARE LIKELY WITHIN THIS
SNOWBAND...AND PERHAPS HIGHER ON THE TUG HILL WHERE ADDITIONAL LIFT
MAY BRING 4 TO 5 INCHES PER HOUR SNOWFALL RATES.

BY TONIGHT A WESTERLY FLOW WILL DIRECT A PLUME OF INTENSE LAKE
EFFECT SNOW TOWARDS THE TUG HILL. FAVORABLE LAKE EFFECT PARAMETERS
AND MOISTURE WILL YIELD ADDITIONAL SNOWFALL AMOUNTS OF TWO FEET OR
MORE OVERNIGHT. WITH THE WESTERLY FLOW...PORTIONS OF SOUTHERN OSWEGO
COUNTY...AND THE SAINT LAWRENCE VALLEY WILL LIKELY SEE LITTLE TO NO
SNOWFALL OVERNIGHT.

WINDS WILL BE ANOTHER LARGE PROBLEM IN BOTH OF THESE BANDS TODAY AND
TONIGHT WITH GUSTS OF 40 TO 45 MPH POSSIBLE AT TIMES...ESPECIALLY
ALONG THE EDGES OF THE BANDS WHERE THE STRONGER WINDS TEND TO FOCUS.
THIS WILL CREATE PROBLEMS FROM BLOWING SNOW IN ADDITION TO THE
SNOWFALL...WHICH WILL HELP TO PUSH VISIBILITIES TO NEAR ZERO AT
TIMES AROUND BOTH SNOW BANDS.

TEMPERATURES TODAY WILL LARGELY REMAIN IN THE TEENS. TONIGHT WITH
THE DEEPENING COLD AIRMASS OVERNIGHT LOWS WILL FALL BACK INTO THE
SINGLE DIGITS OUTSIDE OF THESE LAKE BANDS. WITH WINDS STILL GUSTY
WIND CHILLS WILL AGAIN DROP TOWARDS DANGEROUSLY LOW
READINGS...ESPECIALLY ACROSS THE SOUTHERN TWO TIERS OF COUNTIES
WHERE VALUES MAY NEAR -15F OR SO.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
LAKE EFFECT SNOWS WILL CONTINUE INTO THE WEEKEND. A SHORTWAVE WILL
CROSS WESTERN NEW YORK EARLY SATURDAY MORNING...WITH THIS FORECAST
TO RACE INTO NEW ENGLAND SATURDAY AFTERNOON. DRIER AIR AND LOWERING
EQUILIBRIUM LEVELS BEHIND THE SHORTWAVE WILL CAUSE LAKE EFFECT SNOWS
TO FINALLY TAPER OFF LATE SATURDAY INTO SATURDAY NIGHT.

EXPECT HEAVY LAKE EFFECT SNOWS OFF LAKE ERIE ON SATURDAY MORNING
WITH A WELL ALIGNED FLOW AND MOISTURE ENHANCEMENT FROM THE
SHORTWAVE. SNOWFALL RATES OF TWO INCHES AN HOUR SHOULD BE FOCUSED ON
THE FAR SOUTH TOWNS AND BOSTON HILLS DAYBREAK SATURDAY BUT THE BAND
SHOULD LIFT NORTH AND WEAKEN LATE SATURDAY MORNING. AFTER
THIS...SHEAR WILL INCREASE AND MOISTURE DIMINISH. HOWEVER THERE
STILL WILL BE A WELL ALIGNED SOUTHWEST FLOW BELOW 925MB AND AMPLE
LAKE INDUCED INSTABILITY FOR SOME LAKE SNOWS TO LIFT ACROSS THE REST
OF THE BUFFALO METRO AREA SATURDAY AFTERNOON AND EVENING. SNOWFALL
AMOUNTS FOR BUFFALO LOOK TO BE MODERATE...PROBABLY IN THE 2 TO 4
INCH RANGE...BUT COULD REACH ADVISORY CRITERIA IF THE BAND HOLDS
TOGETHER WELL DESPITE THE SHEAR. LAKE EFFECT WARNINGS REMAIN IN
PLACE FOR SOUTHERN ERIE AND WYOMING COUNTIES UNTIL 6 PM SATURDAY.

HEAVY LAKE EFFECT SNOWS SHOULD CONTINUE FOR MOST OF THE DAY OFF LAKE
ONTARIO...WITH MOST PERSISTENT SNOWS LIKELY TO FOCUS NEAR ADAMS AND
BARNES CORNERS. MOISTURE FROM THE DEPARTING SHORTWAVE AND
FETCH DOWN THE LAKE WILL ENHANCE SNOWFALL RATES...AS WELL AS
OROGRAPHIC LIFT FROM THE TUG HILL AND A FAIRLY WELL ALIGNED FLOW
BELOW 850MB. SNOWFALL RATES OF 2 TO 3 INCHES AN HOUR ARE
LIKELY...WITH DAYTIME ACCUMULATIONS OF 8 TO 16 INCHES IN MOST
PERSISTENT SNOWS. GUSTY WINDS WILL CONTINUE TO CAUSE BLOWING AND
DRIFTING SNOW SATURDAY. WINDS WILL DIMINISH AND SHIFT TO THE SSW
SATURDAY NIGHT WHICH WILL WEAKEN AND LIFT THE BAND NORTHWARD
SATURDAY NIGHT. CONFIDENCE IN A WELL DEVELOPED BAND DIMINISHES
SATURDAY EVENING WITH INCREASING SHEAR AND LOWERING EQUILIBRIUM
LEVELS. THE LAKE EFFECT WARNING REMAINS IN PLACE EAST OF LAKE
ONTARIO THROUGH 6 PM SATURDAY. THIS MAY BE EXTENDED OR REPLACED BY
AN ADVISORY INTO SATURDAY NIGHT.

A DIFFUSE ARE OF MID-LEVEL WARM AIR ADVECTION WILL LIFT ACROSS THE
REGION ON SUNDAY. THE SOUTHERLY FLOW AND WARMER TEMPERATURES SHOULD
END LAKE EFFECT SNOWS...WITH PERHAPS A SNOW SHOWER OR FLURRY FROM
THE SYNOPTIC SCALE LIFT.

OUTSIDE OF THE LAKE EFFECT IT WILL CONTINUE TO BE VERY COLD WITH
WIND CHILLS DOWN TO 10 BELOW ZERO ON SATURDAY. TEMPERATURES WILL
MODERATE A BIT ON SUNDAY WITH HIGHS IN THE UPPER 20S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE NEXT SNOW MAKER WILL ARRIVE SUNDAY NIGHT AND INTO MONDAY AS A
LOW PRESSURE SYSTEM ATTEMPTS TO DEVELOP ACROSS THE OHIO VALLEY OR
GREAT LAKES. THIS IS LIKELY TO BRING A LIGHT SNOWFALL TO THE REGION
AS A FRONTAL BOUNDARY DEVELOPS NEAR THE REGION. MEDIUM RANGE MODELS
ARE IN A BIT CLOSER AGREEMENT WITH THE EVOLUTION OF THIS SYSTEM
GIVING HIGHER CONFIDENCE TO INCREASING PROBABILITIES FOR THE SUNDAY
NIGHT AND MONDAY TIME FRAME. AT THIS POINT...THIS SYSTEM DOES NOT
LOOK TO BE A HEAVY SNOW SYSTEM BUT WE COULD SEE A FEW INCHES
NONETHELESS. HIGH PRESSURE PUSHING INTO THE REGION BEHIND THIS
SYSTEM THEN LOOKS TO DOMINATE THE WEATHER PATTERN DURING THE MID
WEEK PERIOD AS TEMPERATURES AVERAGE NEAR SEASONAL NORMALS.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
AT 12Z BANDS OF LAKE EFFECT SNOW WILL CONTINUE OFF BOTH EASTERN
GREAT LAKES WITH VLIFR VSBYS FOUND WITHIN THE HEART OF THE
SNOWBANDS.

OFF LAKE ERIE...THIS SNOWBAND WILL IMPACT THE KBUF AIRFIELD FOR JUST
ANOTHER HOUR OR SO...BEFORE IT CONTINUES TO LIFT SOUTHWARD. GUSTY
SOUTHWESTERLY WINDS MAY BRING IFR FLIGHT CONDITIONS TO THE KROC
AIRFIELD FOR A PERIOD OF TIME THIS MORNING. AFTER THIS...THE
SNOWBAND SHOULD NOT IMPACT KIAG/KBUF/KROC AIRFIELDS THROUGH THE
REMAINDER OF THE TAF PERIOD.

THIS SNOWBAND WILL CONTINUE SOUTHWARD BRINGING A PROLONGED PERIOD OF
IFR AND LOWER CONDITIONS ACROSS SW NYS...THAT AT TIMES WILL INCLUDE
THE KJHW AIRFIELD.

OFF LAKE ONTARIO A BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT
THE KART AIRFIELD FOR MUCH OF THE DAYLIGHT HOURS WITH LIFR AND LOWER
FLIGHT CONDITIONS. THIS BAND WILL LIKELY NOT OSCILLATE AS MUCH AS
LAKE ERIE...WITH THE BAND WITHIN THE VICINITY OF KART AIRFIELD FOR
MUCH OF THE TAF PERIOD.

SOUTHWEST WINDS WILL GUST 25 TO 35 KNOTS TODAY...ESPECIALLY ON THE
EDGE OF THE LAKE EFFECT SNOW BAND.

OUTLOOK...
SATURDAY...HEAVY LAKE EFFECT SNOW EAST OF THE LAKES WITH VLIFR...VFR
ELSEWHERE.
SUNDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS EAST OF LAKE
ONTARIO AND LOCAL MVFR.
MONDAY...MVFR WITH A CHANCE OF SNOW.
TUESDAY...VFR.

&&

.MARINE...
STRONG WINDS ON BOTH LAKES ERIE AND ONTARIO...ALONG WITH VERY COLD
TEMPERATURES WILL CONTINUE TO PRODUCE HEAVY FREEZING SPRAY TODAY AND
INTO THE EARLY OVERNIGHT HOURS OF TONIGHT. A HEAVY FREEZING SPRAY
WARNING WILL CONTINUE INTO THE OVERNIGHT HOURS TONIGHT.
WINDS WILL INCREASE TO GALES OF 35 TO 40 KNOTS ON BOTH LAKE ERIE AND
ONTARIO TODAY. EXPECT THE HIGHEST WINDS TO BE EARLY THIS MORNING ON
LAKE ERIE...AND THEN THROUGH THE DAY ON LAKE ONTARIO. SMALL CRAFT
ADVISORIES WILL CONTINUE ON THE NIAGARA RIVER THROUGH AT LEAST
SATURDAY.

AFTER THE GALES...SMALL CRAFT ADVISORY LEVEL WINDS ARE EXPECTED TO
CONTINUE ON THE LAKES THROUGH MOST OF THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST SATURDAY FOR
     NYZ006>008-012-085.
     LAKE EFFECT SNOW ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ003.
     LAKE EFFECT SNOW WARNING UNTIL 10 AM EST THIS MORNING FOR
     NYZ001-002-010-011.
     LAKE EFFECT SNOW WARNING UNTIL 1 PM EST SATURDAY FOR NYZ019-
     020.
     LAKE EFFECT SNOW ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     SATURDAY FOR NYZ013.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST SATURDAY FOR LEZ020.
         HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST SATURDAY FOR
         LEZ040-041.
         GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 6 PM EST SATURDAY FOR
         LOZ030.
         HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST SATURDAY FOR
         LOZ042>045-062>065.
         GALE WARNING UNTIL 6 PM EST THIS EVENING FOR LOZ042>045-
         062>065.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL/TMA
AVIATION...THOMAS
MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jan 9, 10:34 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1034 AM EST FRI JAN 9 2015

NYZ006>008-012-085-101545-
OSWEGO-JEFFERSON-LEWIS-WYOMING-SOUTHERN ERIE-
1034 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-014-021-101545-
MONROE-WAYNE-NORTHERN CAYUGA-ONTARIO-ALLEGANY-
1034 AM EST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-101545-
CHAUTAUQUA-CATTARAUGUS-
1034 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-101545-
LIVINGSTON-
1034 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-101545-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1034 AM EST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-101545-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1034 AM EST FRI JAN 9 2015

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-101545-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
1034 AM EST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A BAND OF LAKE EFFECT SNOW WILL MOVE NORTH ACROSS GREATER BUFFALO
METRO AREA SATURDAY AFTERNOON. POTENTIAL EXISTS FOR A PERIOD OF
HEAVY SNOWFALL AND BLOWING SNOW PRODUCING SEVERAL INCHES OF SNOW
ACCUMULATION THROUGH SATURDAY EVENING. TRAVEL MAY BE BECOME
DIFFICULT SATURDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 9, 5:24 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
524 AM EST FRI JAN 9 2015

NYZ001-002-010-011-085-091145-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
524 AM EST FRI JAN 9 2015

...HEAVY LAKE EFFECT SNOW BAND WILL SHIFT SOUTH ACROSS DOWNTOWN
BUFFALO AND INTO THE SOUTHTOWNS THROUGH 700 AM...

A BAND OF HEAVY LAKE EFFECT SNOW WILL DROP ABRUPTLY SOUTHWARD ACROSS
THE BUFFALO METRO AREA AND INTO THE SOUTH TOWNS THROUGH 700 AM. THE
BAND WILL ALSO EXTEND NORTHEAST INTO WESTERN PORTIONS OF ORLEANS AND
GENESEE COUNTIES FROM BATAVIA TO MEDINA. EXPECT NEAR WHITEOUT
CONDITIONS IN THIS BAND WITH SNOWFALL RATES OF 3 INCHES AN HOUR AND
VISIBILITY NEAR ZERO. WINDS GUSTING TO 40 MPH WILL ALSO RESULT
IN AREAS OF BLOWING SNOW.

THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 49 AND 57.

TRAVEL WILL BE EXTREMELY DIFFICULT OR EVEN IMPOSSIBLE DUE TO THE
COMBINATION OF SNOWFALL AND STRONG WINDS PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. MOTORISTS SHOULD EXPECT TO ENCOUNTER NEAR
ZERO VISIBILITIES...SNOW COVERED AND DRIFTED ROADWAYS WHICH WILL MAKE
SOME ROADS NEARLY IMPASSABLE AT TIMES.

LAT...LON 4319 7840 4301 7824 4273 7872 4271 7899
      4274 7895 4276 7890 4279 7886 4284 7887
      4290 7891 4295 7893 4295 7897 4298 7899

APFFEL
Special weather statement, Jan 9, 6:48 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
648 AM EST FRI JAN 9 2015

NYZ002-010>012-019-085-091315-
CHAUTAUQUA NY-ERIE NY-GENESEE NY-ORLEANS NY-WYOMING NY-
648 AM EST FRI JAN 9 2015

...A HEAVY LAKE EFFECT SNOW BAND WILL SHIFT SOUTH OF BUFFALO THROUGH
MID-MORNING...

A BAND OF HEAVY LAKE EFFECT SNOW WILL PRODUCE NEAR WHITEOUT
CONDITIONS WITH SNOWFALL RATES OF 3 INCHES AN HOUR AND VISIBILITY
NEAR ZERO. WINDS GUSTING TO 35 MPH WILL ALSO RESULT IN AREAS OF
BLOWING SNOW.

THE BAND WILL EXTEND FROM DUNKIRK TO WEST SENECA TO BATAVIA BETWEEN
700 AM AND 800 AM. AFTER 800 AM THE BAND WILL SHIFT FURTHER
SOUTHWARD INTO THE BOSTON HILLS AND SKI COUNTRY.

TRAVEL WILL BE EXTREMELY DIFFICULT OR EVEN IMPOSSIBLE DUE TO THE
COMBINATION OF SNOWFALL AND STRONG WINDS PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. MOTORISTS SHOULD EXPECT TO ENCOUNTER NEAR
ZERO VISIBILITIES...SNOW COVERED AND DRIFTED ROADWAYS WHICH WILL MAKE
SOME ROADS NEARLY IMPASSABLE AT TIMES.

LAT...LON 4257 7915 4271 7904 4271 7899 4279 7886
      4284 7887 4318 7814 4299 7797 4249 7923
      4254 7925

APFFEL
Special weather statement, Jan 9, 8:21 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 AM EST FRI JAN 9 2015

NYZ012-019-020-085-091700-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
821 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW BAND EXPECTED TO FALL APART THIS MORNING...

AT 8 AM...AN INTENSE LAKE BAND WAS RACING SOUTHEASTWARD ACROSS SOUTHERN
ERIE COUNTY AND WYOMING COUNTY AND INTO PORTIONS OF CHAUTAUQUA AND
NORTHWEST CATTARAUGUS COUNTIES. THE BAND IS PRODUCING SNOW RATES
NEAR 3 INCHES PER HOUR. HOWEVER...AS THIS BAND LOSES ITS
CONNECTION TO LAKE ERIE...IT WILL WEAKEN SUBSTANTIALLY AND MAY BE
VERY DISORGANIZED THROUGH MIDDAY WITH LIGHTER ACCUMULATIONS.
BLOWING SNOW MAY STILL CAUSE TRAFFIC RELATED DISRUPTIONS
HOWEVER.

IN THE AFTERNOON...A LAKE BAND WILL REDEVELOP OVER THE SOUTHERN
TIER OR BOSTON HILLS AND START TO MOVE NORTHWARD TOWARD OR INTO
THE SOUTHTOWNS BY NIGHTFALL. IN THE EVENING...SNOW RATES WILL ONCE
AGAIN APPROACH 3 INCHES PER HOUR UNDER THE HEART OF THE BAND.

ZAFF
Special weather statement, Jan 9, 9:15 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
915 AM EST FRI JAN 9 2015

NYZ007-008-091545-
JEFFERSON NY-LEWIS NY-
915 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW MOVING SOUTH THROUGH JEFFERSON COUNTY AND INTO
NORTHERN LEWIS COUNTY...

* AT 915 AM EST...A LAKE EFFECT BAND WAS PRODUCING PRODUCING
  SNOWFALL RATES IN EXCESS OF 3 INCHES PER HOUR OR MORE AND
  VISIBILITY NEAR ZERO AT TIMES. THE SOUTHERN EDGE OF THE BAND WAS
  LOCATED FROM NEAR WATERTOWN TO ANTWERP.  THE BAND WILL CONTINUE
  MOVING SOUTH THROUGH JEFFERSON COUNTY AND INTO NORTHERN LEWIS
  COUNTY BY 1030 AM.

  THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 43 AND 49.

* ADDITIONALLY...WINDS OF 25 TO 35 MPH WILL CREATE AREAS OF BLOWING
  AND DRIFTING SNOW.

TRAVEL ACROSS THE AREA WILL BE EXTREMELY DIFFICULT OR EVEN IMPOSSIBLE
DUE TO THE VERY HEAVY SNOWFALL PRODUCING NEAR ZERO VISIBILITY AND
DEEP SNOW COVER ON ROADWAYS. TRAVEL IS NOT RECOMMENDED.

IF YOU MUST TRAVEL...BE PREPARED BY HAVING AN EMERGENCY KIT...EXTRA
BLANKETS AND WARM CLOTHING IN THE EVENT THAT YOUR VEHICLE HAS
MECHANICAL PROBLEMS OR GETS STUCK. MAKE SURE YOU HAVE A FULLY CHARGED
CELL PHONE.

LAT...LON 4383 7629 4391 7637 4391 7644 4393 7637
      4387 7630 4391 7622 4387 7621 4390 7614
      4394 7615 4398 7622 4395 7628 4396 7629
      4405 7631 4409 7637 4433 7568 4410 7516
      4403 7516

ZAFF
Special weather statement, Jan 9, 10:44 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1040  AM EST FRI JAN 9 2015

NYZ006>008-091630-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1044 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW MOVES SOUTH OVER THE TUG HILL PLATEAU...

* AT 1040 AM EST...A LAKE EFFECT SNOW BAND WAS QUICKLY MOVING SOUTH
  TOWARD THE TUG HILL PLATEAU WHILE PRODUCING SNOWFALL RATES OF 1
  TO 3 INCHES PER HOUR AND A VISIBILITY OF A QUARTER OF A MILE
  OR LESS.  THIS BAND WILL WEAKEN AROUND MIDDAY AS IT BRIEFLY LOSES
  ITS CONNECTION TO LAKE ONTARIO.  HOWEVER...THE BAND IS EXPECTED TO
  REORGANIZE EARLY THIS AFTERNOON OVER THE TUG HILL PLATEAU.

* SOME LOCATIONS AFFECTED BY THE LAKE EFFECT SNOW BAND INCLUDE...
  ADAMS AND SANDY CREEK...
  CARTHAGE AND HIGHMARKET...
  LOWVILLE AND INDIAN RIVER...

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 35 AND 44.

DRIVING WITHIN THIS SNOW BAND WILL BE DIFFICULT AT TIMES WITH SNOW
COVERED AND SLIPPERY ROADWAYS. IF TRAVELING ACROSS THE AREA SLOW DOWN
AND BE PREPARED FOR RAPIDLY CHANGING ROAD AND WEATHER CONDITIONS.

LAT...LON 4360 7513 4343 7550 4348 7580 4345 7582
      4348 7649 4353 7642 4354 7624 4358 7621
      4380 7624 4386 7633 4390 7620 4387 7621
      4390 7614 4394 7615 4409 7517 4364 7510

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:06 AM ESTSpecial Weather StatementBUFNiagara84 min
Jan 9, 1:32 AM ESTLake Effect Snow AdvisoryBUFMonroe8 hr
Jan 9, 1:32 AM ESTLake Effect Snow AdvisoryBUFAllegany, Erie, Genesee, Livingston26 hr
Jan 9, 2:32 AM ESTSpecial Weather StatementBUFNiagara88 min
Jan 9, 4:04 AM ESTSpecial Weather StatementBUFGenesee71 min
Jan 9, 5:24 AM ESTSpecial Weather StatementBUFErie81 min
Jan 9, 6:48 AM ESTSpecial Weather StatementBUFErie, Genesee87 min
Jan 9, 9:15 AM ESTSpecial Weather StatementBUFJefferson90 min
Jan 9, 10:06 AM ESTGale WarningBUF8 hr
Jan 9, 1:35 PM ESTSpecial Weather StatementBUFLewis85 min
Jan 9, 3:02 PM ESTSpecial Weather StatementBUFLewis88 min
Jan 9, 3:46 PM ESTWind Chill AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 3 more18 hr
Jan 9, 4:37 PM ESTSpecial Weather StatementBUFLewis83 min
Jan 9, 4:42 PM ESTSpecial Weather StatementBUFWyoming93 min
Jan 9, 6:08 PM ESTSpecial Weather StatementBUFJefferson82 min
Jan 9, 6:25 PM ESTSpecial Weather StatementBUFErie, Livingston, Wyoming65 min

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.